how can you tell a flare from other maladies?

The past two weeks have been tough for me. Symptoms include some sleep disturbance, daily headaches, increased irritability and volatile emotions, decreased drive and motivation, and general achy-ness... Hips, shoulders, back... I am so hesitant to increase my dose - at what point can you determine a flare from something else? (I.e., over doing it, emotional processing, is my discomfort from PMR or something else? ( I have been on 8 mg of methyl prednisolone for about 6 weeks.)

7 Replies

oldestnewest
  • HI

    I have been the same as all of the above, with temporal pain and dizziness too. I increased from 10mgs to 12mg preds 3 days ago, but today have gone up to 14.5 so hoping that will settle it. Its so frustrating I thought I was on top of the tapering and condition - but we know PMR/GCA control themselves, we just manage it as best as we can.

    I struggled too long, therefore I believe I have had to increase a little more so don't leave it, if you believe it is a flare, increase your dose.

    Best wishes

  • Thanks. I did up it to 10 mg today. We'll see.

  • I don't have the answer Zacsmimi, but I have read so many posts of people wondering if they're symptoms are from a flare or the taper it has made me think. I was on high dose for GCA and I knew when I flared, I had the exact or very related symptoms I had at diagnosis. I'm realizing now that I never experienced any tapering symptoms. Strange? I recently went from 20 to 15 overnight and ten days later to 10 with no problems, mind you at one point I was stuck at 20 for a long time. Anyway I don't have an answer but your post has made me realize something.

    Hope you get sorted and are feeling better very soon,

    Cheers

  • Absolutely follow you on this post, have had quite a yoyo up and down with the preds. Have all the symptoms you list but part of me really is resisting upping my dose while the other part says don't be so daft you're in pain so take the drugs! Seeming rheumy soon so will wait and discuss it with him before doing anything. I think we all learn to cope at s certain level but I know I have felt a lot better!

  • Hi,

    Sorry, but I'm going to say the same old boring thing - but having looked back at your previous posts I would say you have decreased too quickly.

    20mg to 8mg in three months is, in my opinion, too quick. I appreciate that your tablets only come in 4 or 2mg doses, but somehow you need to find a way to make your reductions less likely to cause a flare.

    As we "oldies" are always saying (and it's because we've been there) there is no point relentlessly reducing unless you are sure at each reduction that the inflammation is under control. And, yes, I know that can be difficult to tell, which is why we say little steps (bit more difficult for you I know) and give yourself enough time (at least a month) on each dose before you reduce again.

    If you don't already, then perhaps you should use a slow tapering plan - there are a few about.

    What you have to remember, these illnesses are not like many others - take a course of tablets and it's cured - end of story! There is no cure, it a matter of containing the inflammation until the disease burns itself out, goes into remission, or whatever it does! Unfortunately there is no specific timescale for that. Plus although you are reducing the Pred, you must make sure you are taking enough for it to continue to work - and that is a work of art in itself! Your doctor may give you a plan of how to do that, but it's your body, and to a certain extent how you live your life, that makes it work, or not.

    To answer your question, how do you know it's a flare - well a flare usually starts about 4 or 5 days, maybe longer, after a reduction and gets progressively worse, and normally (although not always) imitates your original symptoms. If you've just done too much, or under stress it usually comes on almost straight away/next day and should go again after you've rested, or are less stressed - bit simplistic but you get the gist.

    Good idea to increase to 10mg - but do stay on there long enough to make sure things have settled.

    I

  • I was on Medrol for several months - and the 4mg tablets I had were large and scored so you could break them to get 1mg. If you have 2mg tabs then it really shouldn't be a problem to get 1mg.

    The "Dead slow..." approach does help if you have to decrease in bigger steps than you would like:

    healthunlocked.com/pmrgcauk...

  • I was on Medrol for several months - and the 4mg tablets I had were large and scored so you could break them to get 1mg. If you have 2mg tabs then it really shouldn't be a problem to get 1mg.

    The "Dead slow..." approach does help if you have to decrease in bigger steps than you would like:

    healthunlocked.com/pmrgcauk...

    (Not crackers, just so both of you see the post...)

You may also like...